Older Adult Falls: Why Head Injuries and Blood Thinners Matter
Share
Falls are common in older adults, but that does not mean they should be treated as routine. Head injuries can be subtle, and some medications can increase the risk of serious bleeding after a fall.
Ask whether the head was hit
Falls are a major cause of traumatic brain injury in older adults. A person may initially look relatively well while symptoms become more obvious later.
Know the medication list
Anticoagulant and antiplatelet medications can increase the risk of bleeding in the brain after a traumatic brain injury. This includes medications such as warfarin, rivaroxaban, apixaban, clopidogrel, ticagrelor, and aspirin.
CDC guidance specifically advises that an older adult who falls and hits their head should be medically evaluated, with extra concern when blood thinners are involved.
Watch for danger signs
Call 911 or seek emergency care for worsening headache, repeated vomiting, seizures, slurred speech, weakness or numbness, unusual behavior or increasing confusion, one pupil larger than the other, increasing drowsiness, loss of consciousness, or difficulty waking.
Do not write off a new change as age
Traumatic brain injury can be missed in older adults because symptoms may overlap with dementia or other medical conditions.
A minor-looking fall can deserve a lower threshold for medical evaluation when the head is involved.
Related Guardian Field Notes
Want the next Guardian Field Note? We send one or two short notes each month. Get Guardian Field Notes.
Sources and further reading: CDC — Facts About Older Adult Falls, CDC — Information for Older Adults, and CDC — Mild TBI and Concussion Symptoms. Educational information only; suspected head injury deserves professional medical evaluation.